Parents have been warned to take care when giving their infants anti-diarrhoea drugs as they could damage their nerve systems and even kill them. The general secretary of the Hong Kong Society of Paediatric Gastroenterology, Hepatology and Nutrition, Dr Leung Ying-kit, issued the warning after a survey found 98 per cent of 512 parents said their children had suffered diarrhoea in the past year. According to the World Health Organisation, of the three to five billion cases of diarrhoea every year, there are five million deaths. Of these, 80 per cent are children under one. Various kinds of anti-diarrhoea pills containing Loperamide are easily available over the counter without a doctor's prescriptions. Anxious parents tend to use them when their children are sick. But Dr Leung said: 'There's no need to apply any special drugs for diarrhoea. Resistance in the body will make sure it's well treated.' Loperamide has a paralysing effect that lessens intestinal mobility to hinder secretion during diarrhoea, but it can also affect the nervous system. 'For adults, it is not very much a problem, but infants may be weaker. It's better to avoid using the drug at all for children aged below six,' he said. Dr Leung urged parents not to panic and to pay particular care to children's hygiene.